Alert archive / New Mexico / Tornado Warnings in 2024
Tornado Warning 7, NWS Albuquerque, NM
NWS Albuquerque, NM issued this tornado warning at May 29, 2024, 9:57 PM MDT for Curry County, New Mexico. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2024, 9:57 PM MDT (03:57 UTC)
- Expired
- May 29, 2024, 10:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Curry County, NM
The radar
The Cannon AFB radar (KFDX), 37 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 10:22 PM MDT | TORNADO | 3 W Cannon Air Force Ba, NM | Photo from Roosevelt County Emergency Manager shows a rope funnel apparently in contact with the ground. |
| May 29, 10:30 PM MDT | HAIL 1.75 | 4 Se Cannon Air Force B, NM | Near the Restoration Dairy located south of Clovis on County Road 6. |
| May 29, 10:30 PM MDT | HAIL 2.5 | Cannon Air Force Base, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1154 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1864 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
146
WFUS55 KABQ 300357
TORABQ
NMC009-300445-
/O.NEW.KABQ.TO.W.0007.240530T0357Z-240530T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
957 PM MDT Wed May 29 2024
The National Weather Service in Albuquerque has issued a
* Tornado Warning for...
Southeastern Curry County in east central New Mexico...
* Until 1045 PM MDT.
* At 956 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Saint Vrain, or 12 miles west of Clovis, moving
southeast at 10 mph towards Cannon Air Force Base.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Clovis, Saint Vrain, Cannon Air Force Base, Ranchvale, and Portair.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3430 10331 3430 10332 3440 10355 3457 10343
3447 10312
TIME...MOT...LOC 0356Z 304DEG 8KT 3443 10340
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
MA1 follow-up statement
440
WWUS55 KABQ 300417
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
1017 PM MDT Wed May 29 2024
NMC009-300445-
/O.CON.KABQ.TO.W.0007.000000T0000Z-240530T0445Z/
Curry-
1017 PM MDT Wed May 29 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR
SOUTHEASTERN CURRY COUNTY...
At 1016 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Cannon Air Force Base, or 11 miles southwest of
Clovis, moving south at 10 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Clovis, Saint Vrain, Cannon Air Force Base, Ranchvale, and Portair.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3430 10331 3430 10332 3440 10355 3457 10343
3447 10312
TIME...MOT...LOC 0416Z 339DEG 11KT 3437 10338
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
MAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at May 29, 6:01 PM MDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 29, 6:01 PM MDT, 3 hours 56 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 601 PM MDT Wed May 29 2024 ...New AVIATION... .SYNOPSIS... Issued at 331 PM MDT Wed May 29 2024 Isolated to scattered showers and storms will focus over the northern mountains and eastern plains this afternoon and evening. A few storms across the east could become severe late this afternoon into the evening hours. Afternoon storm activity is expected to continue across eastern NM Thursday and Friday and potentially extend west into central NM on Saturday. Drier air infiltrates from the west Sunday, helping temperatures climb to around 5-10 degrees above seasonal averages. Above average temperatures are dry weather will likely prevail early to mid next week. && .SHORT TERM... (This evening through Thursday night) Issued at 331 PM MDT Wed May 29 2024 Isolated to scattered convection has developed over the high terrain this afternoon. Since the moisture boundary pushed further west than expected overnight, a few updrafts with a little lightning have developed over the western high terrain as well. This showers and storms could produce localized gusty winds as they drift eastward towards the Rio Grande Valley. Storms that move off the Sangre de Cristo mountains into the eastern plains will attempt to organize, but only 20-30kts of bulk shear suggest that any severe storms will be pulsy in nature. There is ample instability across the east- central and northeast plains for storms to tap into, but model soundings also show a large cap that they will need to overcome. Previous runs of the HRRR indicated the potential for storms to continue past midnight, but recent guidance has backed off that solution. Thursday afternoon's storm activity will focus across far eastern NM along the dryline. A westerly wave should provide enough lift for robust, potentially severe convection across the far northeast. Storms will likely cluster together as they move eastward into TX during the evening, sending an outflow boundary south and west, likely squeaking through the gaps of the central mountain chain by early Friday morning. && .LONG TERM... (Friday through Tuesday) Issued at 331 PM MDT Wed May 29 2024 Dryline storms are likely once again Friday in eastern NM with the best chance for severe weather across the far northeast near the CO border. There will likely be more storm activity than today or Thursday so the chances of gusty east winds in eastern Albuquerque and potentially Santa Fe as well will be increased for Saturday morning. With low-level moisture in place in the wake of the gusty east winds and a shortwave moving overhead, convective activity could extend as far west as the Rio Grande Valley on Saturday. Dry air advection behind this shortwave will limit storms to the far eastern plains on Sunday and help temperatures soar to the highest values of the season thus far in western and central NM. The middle Rio Grande Valley will be pushing 95F and Santa Fe could approach 90F. Long-term ensemble guidance is in good agreement that ridging will continue to build over the western US early to mid-next week, helping temperatures climb even higher. There is some uncertainty with the location of the ridge, with some models show the axis over the west coast and others showing it along the spine of the Rockies. Both would indicate above average temperatures for most of New Mexico, but the west coast ridge would increase the chances of backdoor cold front intrusions into eastern NM. && .AVIATION... (00Z TAFS) Issued at 601 PM MDT Wed May 29 2024 Isolated showers and storms across the northeast and east central plains could become briefly strong to severe with damaging winds and hail and may impact KTCC between before 30/05Z. Given the lack of storm coverage this afternoon, unlikely to see low clouds at KLVS and a strong east wind at KABQ. There is a low chance for some MVFR conditions from low clouds at KTCC, KCVS and KCVN due to higher surface moisture return from the southeast. Some guidance depicts some isolated shower and storm activity between KTCC and KCAO between 06-12Z, but low confidence in this actually materializing. Any low stratus northeast and east central NM breaks up shortly after sunrise. Some shower and storm development is expected in far northeast NM beginning midday Thursday with most activity mainly northeast of KLVS and north of KTCC. && .FIRE WEATHER... Issued at 331 PM MDT Wed May 29 2024 Gusty showers and storms are expected over the high terrain and in central and eastern NM through the evening hours. A few storms across the northeast and east central plains may become severe this evening as well. The dryline will continue to slosh back and forth across central and eastern NM the next several days, being the focus of shower and storm activity each day. The threat of strong to severe storms will generally be confined to far eastern NM each day. Winds are expected to come up on Sunday in the wake of a westerly shortwave that will also usher in a drier airmass. Single digit to low teen minimum afternoon humidity Sunday through Tuesday will create widespread elevated fire weather conditions with near critical conditions across the northeast where winds will be a bit stronger. Fortunately, beneficial rainfall from yesterday and the next few days could help to increase fuel moisture across this area. Temperatures are expected to rise to 5-10 degrees above average areawide early next week as ridging builds in over the Intermountain West. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 48 86 49 87 / 0 0 0 0 Dulce........................... 38 82 38 82 / 0 5 0 5 Cuba............................ 45 81 47 82 / 0 0 0 5 Gallup.......................... 41 84 41 86 / 0 0 0 0 El Morro........................ 44 78 45 81 / 0 0 0 5 Grants.......................... 42 83 43 85 / 0 0 0 0 Quemado......................... 44 81 46 84 / 0 0 0 5 Magdalena....................... 53 84 54 84 / 0 0 0 5 Datil........................... 49 81 49 82 / 0 0 0 5 Reserve......................... 39 87 41 89 / 0 0 0 0 Glenwood........................ 54 91 56 92 / 0 0 0 0 Chama........................... 40 75 39 76 / 10 5 0 10 Los Alamos...................... 54 79 54 79 / 10 0 0 20 Pecos........................... 50 82 48 81 / 20 5 5 30 Cerro/Questa.................... 46 75 44 75 / 20 10 10 30 Red River....................... 40 70 37 69 / 20 20 10 40 Angel Fire...................... 36 74 34 72 / 30 10 10 40 Taos............................ 43 81 42 80 / 20 5 5 20 Mora............................ 45 78 43 76 / 20 10 10 40 Espanola........................ 51 88 50 87 / 10 0 0 20 Santa Fe........................ 53 82 52 82 / 20 5 0 20 Santa Fe Airport................ 51 86 50 86 / 10 0 0 10 Albuquerque Foothills........... 58 87 58 88 / 5 0 0 10 Albuquerque Heights............. 56 89 56 89 / 5 0 0 5 Albuquerque Valley.............. 55 91 55 91 / 0 0 0 5 Albuquerque West Mesa........... 57 90 57 90 / 5 0 0 5 Belen........................... 53 91 52 91 / 0 0 0 5 Bernalillo...................... 55 90 56 90 / 10 0 0 5 Bosque Farms.................... 52 90 51 91 / 0 0 0 5 Corrales........................ 56 90 55 90 / 5 0 0 5 Los Lunas....................... 53 91 52 91 / 0 0 0 5 Placitas........................ 56 86 57 86 / 10 0 0 5 Rio Rancho...................... 57 89 56 89 / 5 0 0 5 Socorro......................... 57 93 57 95 / 0 0 0 0 Sandia Park/Cedar Crest......... 53 80 52 81 / 5 0 0 10 Tijeras......................... 53 83 52 84 / 5 0 0 10 Edgewood........................ 49 84 49 84 / 10 0 0 10 Moriarty/Estancia............... 45 86 44 86 / 5 0 0 10 Clines Corners.................. 48 81 48 79 / 10 0 0 20 Mountainair..................... 50 83 49 84 / 0 0 0 10 Gran Quivira.................... 50 84 48 84 / 0 0 0 10 Carrizozo....................... 57 88 56 89 / 0 0 0 10 Ruidoso......................... 53 82 52 82 / 0 0 0 20 Capulin......................... 50 78 46 73 / 20 40 30 60 Raton........................... 48 83 46 77 / 20 30 20 50 Springer........................ 50 83 48 79 / 20 30 20 50 Las Vegas....................... 49 81 47 76 / 30 20 10 40 Clayton......................... 57 84 53 77 / 30 50 30 40 Roy............................. 54 82 51 77 / 40 30 20 50 Conchas......................... 59 91 56 84 / 40 20 20 30 Santa Rosa...................... 57 88 54 83 / 30 5 10 20 Tucumcari....................... 60 91 56 82 / 30 20 30 30 Clovis.......................... 62 94 58 82 / 20 10 20 20 Portales........................ 62 95 58 86 / 20 5 20 20 Fort Sumner..................... 60 93 57 87 / 10 5 10 20 Roswell......................... 64 100 63 91 / 5 0 5 10 Picacho......................... 55 91 55 86 / 5 0 0 20 Elk............................. 53 90 53 86 / 0 0 0 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...16 LONG TERM....16 AVIATION...71
In the hours before
Special weather statement, May 29, 6:13 PM MDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
613 PM MDT Wed May 29 2024
NMZ233-300045-
Guadalupe County-
613 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GUADALUPE COUNTY
THROUGH 645 PM MDT...
At 610 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Vaughn, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pastura and portions of U.S. Highway 54 southwest of Pastura.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3456 10511 3470 10517 3486 10496 3463 10481
TIME...MOT...LOC 0010Z 233DEG 11KT 3466 10508
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DPorterSpecial weather statement, May 29, 6:16 PM MDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
616 PM MDT Wed May 29 2024
NMZ232-300045-
Eastern San Miguel County-
616 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SAN MIGUEL COUNTY
THROUGH 645 PM MDT...
At 615 PM MDT, Doppler radar was tracking a strong thunderstorm near
Variadero, or 32 miles north of Santa Rosa, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Variadero and Trementina.
This includes State Road 104 between Mile Markers 37 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3526 10459 3539 10474 3545 10469 3545 10467
3546 10467 3566 10448 3545 10420
TIME...MOT...LOC 0015Z 233DEG 25KT 3539 10458
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DPorterSpecial weather statement, May 29, 7:22 PM MDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
722 PM MDT Wed May 29 2024
NMZ228-229-231-232-300200-
Eastern San Miguel County-Far Northeast Highlands-Harding
County-Northeast Highlands-
722 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SAN MIGUEL...WEST
CENTRAL HARDING AND SOUTHEASTERN MORA COUNTIES THROUGH 800 PM MDT...
At 722 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Maes, or 23 miles west of Mosquero, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central San
Miguel, west central Harding and southeastern Mora Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3571 10440 3579 10453 3600 10430 3578 10399
TIME...MOT...LOC 0122Z 239DEG 27KT 3579 10438
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DPorterSpecial weather statement, May 29, 7:49 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
749 PM MDT Wed May 29 2024
NMZ234-235-300230-
Curry County-Quay County-
749 PM MDT Wed May 29 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN QUAY AND CENTRAL
CURRY COUNTIES THROUGH 830 PM MDT...
At 748 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 15 miles northwest of
Ranchvale to 12 miles southwest of Grady. Movement was northeast at
15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grady and Wheatland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3473 10311 3493 10336 3469 10363 3456 10346
TIME...MOT...LOC 0148Z 225DEG 11KT 3464 10352 3470 10347
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 6:13 PM MDT | Special Weather Statement | ABQ | Guadalupe | 32 min |
| May 29, 6:16 PM MDT | Special Weather Statement | ABQ | San Miguel | 29 min |
| May 29, 6:26 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 64 min |
| May 29, 6:48 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 30 min |
| May 29, 7:22 PM MDT | Special Weather Statement | ABQ | Harding | 38 min |
| May 29, 7:49 PM MDT | Special Weather Statement | ABQ | Curry | 41 min |
| May 29, 7:55 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 65 min |
| May 29, 8:38 PM MDT | Tornado Warning | ABQ | Curry | 52 min |
| May 29, 8:54 PM MDT | Flash Flood Warning | ABQ | Curry, Quay | 3 hr |
| May 29, 9:22 PM MDT | Tornado Warning | ABQ | Curry | 38 min |
| May 29, 9:45 PM MDT | Flash Flood Warning | ABQ | Curry | 2 hr |
| May 29, 10:00 PM MDT | Severe Thunderstorm Warning | ABQ | Curry | 13 min |
| May 29, 10:24 PM MDT | Flash Flood Warning | ABQ | Curry | 3 hr |
| May 29, 10:31 PM MDT | Tornado Warning | ABQ | Curry, Roosevelt | 44 min |
| May 29, 10:37 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 68 min |
| May 29, 11:15 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 60 min |
| May 29, 11:34 PM MDT | Special Weather Statement | ABQ | San Miguel | 26 min |
| May 29, 11:51 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 39 min |
| May 30, 12:28 AM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 62 min |
| May 30, 1:28 AM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel, Union | 62 min |
| May 30, 2:24 AM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 66 min |
| May 30, 2:32 AM MDT | Special Weather Statement | ABQ | Quay | 28 min |
| May 30, 3:27 AM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 63 min |
| May 30, 12:36 PM MDT | Special Weather Statement | ABQ | Union | 39 min |
| May 30, 12:48 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 57 min |
| May 30, 1:24 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 66 min |
| May 30, 2:30 PM MDT | Special Weather Statement | ABQ | Union | 45 min |
| May 30, 3:46 PM MDT | Special Weather Statement | ABQ | Harding | 44 min |
| May 30, 4:10 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 50 min |
| May 30, 4:25 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay | 50 min |
| May 30, 5:00 PM MDT | Special Weather Statement | ABQ | Roosevelt | 60 min |
| May 30, 5:12 PM MDT | Special Weather Statement | ABQ | Quay | 63 min |
| May 30, 5:46 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay | 44 min |
Nearby
Tornado Warnings in New Mexico, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.